Rash Management - Episode 5
Mario E. Lacouture, MD, a dermatologist at Memorial Sloan-Kettering Cancer Center, discusses the different treatment choices for patients who develop hand-foot skin reaction as a result of treatment with VEGFR and PDGFR inhibitors compared to cytotoxics.
The hand-foot reaction seen with targeted therapies varies from what has been conventionally experienced with cytotoxic chemotherapies. For the targeted agents, very painful blisters will appear in areas of friction or pressure. Whereas, with cytotoxic agents, the entire palm and soles of the feet often become erythematous, edematous, and very painful, Lacouture notes.
Treatments for both of these conditions differ, Lacouture suggests. For new agents, treatment includes topical exfoliants, such as urea, and topical anesthetics, such as lidocaine. Whereas, in the hand-foot syndrome to capecitabine, a randomized trial has shown that the use of celecoxib, orally at 200 mg a day, was able to reduce symptoms. In addition to this, for hand-foot syndrome associated with liposomal doxorubicin, management includes the administration of corticosteroids, such as dexamethasone at 8 mg twice daily for five days starting the day before the infusion. This approach is able to reduce the need for dose modifications of liposomal doxorubicin induced hand-foot syndrome, states Lacouture.
It is important to remember that hand-foot skin reaction to VEGFR and PDGFR inhibitors is different than hand-foot syndrome to cytotoxic chemotherapy, Lacouture reiterates. Intervention should be undertaken when these syndromes are at grade 0 or 1, in order to prevent them from becoming severe enough to warrant a dose modification.